Hail, Cumberland
- When
- February 22, 6:24 PM CST
- Where
- Cumberland County, 1.75 mi ENE of Old Winesap
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.791, -85.122
One round of showers and thunderstorms moved across Middle Tennessee during the morning hours, with another round of showers and storms during the late afternoon and evening. Reports of lightning damage and hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
One round of showers and thunderstorms moved across Middle Tennessee during the morning hours, with another round of showers and storms during the late afternoon and evening. Reports of lightning damage and hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 22, 3:29 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 329 PM CST WED FEB 22 2012 .DISCUSSION... LIGHT SHOWER ACTIVITY CONTINUES TO DECREASE IN COVERAGE AND INTENSITY ACROSS OUR SOUTHERN AND EASTERN COUNTIES. NOT SEEING MUCH OF ANYTHING UPSTREAM AT THIS POINT. WE ARE SEEING SOME DESTABILIZATION BUT IT APPEARS TO BE PROGRESSING AT A RATE SLOWER THAN WHAT THE MODELS EXPECT. THUS...THE TONIGHT PRECIP FCST HAS A HIGH DEGREE OF UNCERTAINTY. WILL THEREFORE LEAN HEAVILY TOWARD THE LATEST 18Z RUNS TO GET SOME SORT OF A HANDLE ON TONIGHT'S FORECAST. FOR NOW...I AM EXPECTING REDEVELOPMENT AS A SHORTWAVE APPROACHES FROM THE WEST BY THIS EVENING. AREAS ACROSS EASTERN MIDDLE TN WILL STAND THE BEST CHANCE OF PRECIP AS THE BETTER MOISTURE SHOULD REMAIN ACROSS THAT AREA. POPS WILL RANGE FROM 20 WESTERN ZONES...TO 60/70 SOUTHERN PLATEAU. A FEW OF THE STORMS IN THE EAST COULD BE STRONG WITH SMALL HAIL AND ELEVATED WIND GUSTS. ON THURSDAY...PARTIAL SUNSHINE WILL COMBINE WITH BREEZY CONDITIONS AND STRONG WAA. THIS WILL ALLOW TEMPS TO WARM WELL INTO THE 70S. THIS WILL ALL BE HAPPENING AHEAD OF A RATHER STRONG COLD FRONT WHICH WILL MOVE THROUGH THURSDAY NIGHT. AHEAD OF THIS FRONT...WE WILL SEE A RETURN OF SHOWERS AND TSTMS BEGINNING THU AFT ACROSS WESTERN AREAS. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE THU EVENING. THE SFC LOW WILL TRACK ACROSS THE MIDWEST WITH THE ASSOCIATED SFC FRONT EXTENDING SOUTHWARD. INTENSIFICATION OF THIS SYSTEM WILL OCCUR AS IT MOVES EASTWARD. THUS...POPS AGAIN WILL BE HIGHEST ACROSS OUR EASTERN PLATEAU AREAS. THERE IS A SLIGHT RISK OF SVR STORMS ALONG AND AHEAD OF THE FROPA FOR ALL OF MIDDLE TN. BEHIND THU NT'S FROPA...IT WILL TURN COLDER WITH TEMPERATURES BACK DOWN TO JUST BELOW SEASONAL LEVELS THROUGH SATURDAY AS A STRONG UPPER TROUGH WORKS SLOWLY ACROSS THE EASTERN U.S. A FEW SHOWERS MAY PERSIST ON FRIDAY WITH PERHAPS A FEW FLURRIES FOR THE PLATEAU FRIDAY NIGHT. IN THE EXT FCST...ZONAL PATTERN TO RETURN WITH HEIGHTS ON THE INCREASE. THIS WILL EQUATE TO A SLOW DAY TO DAY WARMING TREND. MOISTURE WILL RETURN BY THE MIDDLE OF THE WEEK AS A COLD FRONT OUT IN THE PLAINS GAINS STRENGTH. WILL INCLUDE 30/40 POPS FOR SHWRS AND TSTMS TUESDAY INTO WEDNESDAY. OTW...MILD TEMPS TO PERSIST. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 50 75 42 51 / 40 20 60 20 CLARKSVILLE 48 71 38 50 / 20 20 40 20 CROSSVILLE 45 73 45 48 / 60 10 70 30 COLUMBIA 51 75 43 54 / 40 20 60 20 LAWRENCEBURG 50 75 42 56 / 20 20 60 20 WAVERLY 49 73 39 51 / 20 20 40 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 520 AM CST WED FEB 22 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-231130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 520 AM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM PERRY COUNTY...TO DAVIDSON COUNTY...TO PICKETT COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE MID- STATE REGION FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST WED FEB 22 2012
TNZ063-065-077-078-080-230015-
CANNON-COFFEE-VAN BUREN-WARREN-WHITE-
527 PM CST WED FEB 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...VAN BUREN...
WARREN AND WHITE COUNTIES...
AT 518 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WOODBURY...MOVING EAST NORTHEAST
AT 55 MPH.
HEAVY DOWNPOURS AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH
THIS STORM. IN ADDITION...SMALL HAIL...AND WINDS 30 TO 40 MPH ARE
ALSO POSSIBLE. THIS STORM IS EXPECTED TO MAINLY AFFECT AREAS NORTH
OF CENTERTOWN...MCMINNVILLE...AND SPENCER.
LAT...LON 3579 8527 3573 8527 3561 8606 3577 8610
3585 8572 3583 8565 3585 8563 3585 8567
3595 8525
19The Northeast Alabama radar (KHTX), 129 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362328.